Bupivacaine induced cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction

Ho Yoel Ryu, Jang Young Kim, Hyun Kyo Lim, Junghan Yoon, Byung Su Yoo, Kyung Hoon Choe, Seung Hwan Lee

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Bupivacaine is widely used as a local anesthetic. Central nervous system (CNS) and cardiovascular toxicity are well known side effects. However, there has been no report of bupivacaine-induced myocardial injury. We present a case of bupivacaine cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction, which was eventually diagnosed as bupivacaine-induced cardiac toxicity without CNS toxicity. As soon as a healthy young woman at a private clinic was given a spinal anesthesia of 6 mg bupivacaine for hemorrhoidectomy, she developed arrhythmia and hypotension. She was transferred to our emergency room. There was an accelerated idioventricular rhythm with ST segment depression on electrocardiogram, coarse breathing sounds with rales on whole lung field and a butterfly sign on the chest radiograph. 2D transthoracic echocardiography (TTE) revealed reduced left ventricle systolic ejection fraction (approximately 27%). There was regional wall motion abnormality of the left ventricle on 2D TTE and the cardiac marker was increased. We diagnosed the patient as having acute non-ST segment elevation myocardial infarction but her impaired cardiac function improved gradually. On the seventh day from admission, there was a complete spontaneous recovery of cardiac function, and coronary angiography revealed a normal coronary artery. Therefore, we firmly believe that bupivacaine directly injures the cardiac cell.

Original languageEnglish
Pages (from-to)331-336
Number of pages6
JournalYonsei medical journal
Volume48
Issue number2
DOIs
Publication statusPublished - 2007 Apr 1

Fingerprint

Bupivacaine
Echocardiography
Respiratory Sounds
Heart Ventricles
Accelerated Idioventricular Rhythm
Central Nervous System
Hemorrhoidectomy
Butterflies
Spinal Anesthesia
Recovery of Function
Local Anesthetics
Coronary Angiography
Hypotension
Cardiotoxicity
Non-ST Elevated Myocardial Infarction
Hospital Emergency Service
Cardiac Arrhythmias
Coronary Vessels
Electrocardiography
Thorax

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{229694da05d84d39b40ce31877db74bc,
title = "Bupivacaine induced cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction",
abstract = "Bupivacaine is widely used as a local anesthetic. Central nervous system (CNS) and cardiovascular toxicity are well known side effects. However, there has been no report of bupivacaine-induced myocardial injury. We present a case of bupivacaine cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction, which was eventually diagnosed as bupivacaine-induced cardiac toxicity without CNS toxicity. As soon as a healthy young woman at a private clinic was given a spinal anesthesia of 6 mg bupivacaine for hemorrhoidectomy, she developed arrhythmia and hypotension. She was transferred to our emergency room. There was an accelerated idioventricular rhythm with ST segment depression on electrocardiogram, coarse breathing sounds with rales on whole lung field and a butterfly sign on the chest radiograph. 2D transthoracic echocardiography (TTE) revealed reduced left ventricle systolic ejection fraction (approximately 27{\%}). There was regional wall motion abnormality of the left ventricle on 2D TTE and the cardiac marker was increased. We diagnosed the patient as having acute non-ST segment elevation myocardial infarction but her impaired cardiac function improved gradually. On the seventh day from admission, there was a complete spontaneous recovery of cardiac function, and coronary angiography revealed a normal coronary artery. Therefore, we firmly believe that bupivacaine directly injures the cardiac cell.",
author = "Ryu, {Ho Yoel} and Kim, {Jang Young} and Lim, {Hyun Kyo} and Junghan Yoon and Yoo, {Byung Su} and Choe, {Kyung Hoon} and Lee, {Seung Hwan}",
year = "2007",
month = "4",
day = "1",
doi = "10.3349/ymj.2007.48.2.331",
language = "English",
volume = "48",
pages = "331--336",
journal = "Yonsei Medical Journal",
issn = "0513-5796",
publisher = "Yonsei University College of Medicine",
number = "2",

}

Bupivacaine induced cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction. / Ryu, Ho Yoel; Kim, Jang Young; Lim, Hyun Kyo; Yoon, Junghan; Yoo, Byung Su; Choe, Kyung Hoon; Lee, Seung Hwan.

In: Yonsei medical journal, Vol. 48, No. 2, 01.04.2007, p. 331-336.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Bupivacaine induced cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction

AU - Ryu, Ho Yoel

AU - Kim, Jang Young

AU - Lim, Hyun Kyo

AU - Yoon, Junghan

AU - Yoo, Byung Su

AU - Choe, Kyung Hoon

AU - Lee, Seung Hwan

PY - 2007/4/1

Y1 - 2007/4/1

N2 - Bupivacaine is widely used as a local anesthetic. Central nervous system (CNS) and cardiovascular toxicity are well known side effects. However, there has been no report of bupivacaine-induced myocardial injury. We present a case of bupivacaine cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction, which was eventually diagnosed as bupivacaine-induced cardiac toxicity without CNS toxicity. As soon as a healthy young woman at a private clinic was given a spinal anesthesia of 6 mg bupivacaine for hemorrhoidectomy, she developed arrhythmia and hypotension. She was transferred to our emergency room. There was an accelerated idioventricular rhythm with ST segment depression on electrocardiogram, coarse breathing sounds with rales on whole lung field and a butterfly sign on the chest radiograph. 2D transthoracic echocardiography (TTE) revealed reduced left ventricle systolic ejection fraction (approximately 27%). There was regional wall motion abnormality of the left ventricle on 2D TTE and the cardiac marker was increased. We diagnosed the patient as having acute non-ST segment elevation myocardial infarction but her impaired cardiac function improved gradually. On the seventh day from admission, there was a complete spontaneous recovery of cardiac function, and coronary angiography revealed a normal coronary artery. Therefore, we firmly believe that bupivacaine directly injures the cardiac cell.

AB - Bupivacaine is widely used as a local anesthetic. Central nervous system (CNS) and cardiovascular toxicity are well known side effects. However, there has been no report of bupivacaine-induced myocardial injury. We present a case of bupivacaine cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction, which was eventually diagnosed as bupivacaine-induced cardiac toxicity without CNS toxicity. As soon as a healthy young woman at a private clinic was given a spinal anesthesia of 6 mg bupivacaine for hemorrhoidectomy, she developed arrhythmia and hypotension. She was transferred to our emergency room. There was an accelerated idioventricular rhythm with ST segment depression on electrocardiogram, coarse breathing sounds with rales on whole lung field and a butterfly sign on the chest radiograph. 2D transthoracic echocardiography (TTE) revealed reduced left ventricle systolic ejection fraction (approximately 27%). There was regional wall motion abnormality of the left ventricle on 2D TTE and the cardiac marker was increased. We diagnosed the patient as having acute non-ST segment elevation myocardial infarction but her impaired cardiac function improved gradually. On the seventh day from admission, there was a complete spontaneous recovery of cardiac function, and coronary angiography revealed a normal coronary artery. Therefore, we firmly believe that bupivacaine directly injures the cardiac cell.

UR - http://www.scopus.com/inward/record.url?scp=34248194289&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34248194289&partnerID=8YFLogxK

U2 - 10.3349/ymj.2007.48.2.331

DO - 10.3349/ymj.2007.48.2.331

M3 - Article

C2 - 17461537

AN - SCOPUS:34248194289

VL - 48

SP - 331

EP - 336

JO - Yonsei Medical Journal

JF - Yonsei Medical Journal

SN - 0513-5796

IS - 2

ER -